Nevada, 2003

High Wind in Nevada, December 14, 2003

December 14, 2003 · NWS REV · 1 event in 1 county or zone

1 high wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before the first event at Dec 13, 9:45 PM PST, 3 hours 47 minutes earlier.

Area forecast discussion, Dec 13, 9:45 PM PST, 3 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RENO NV
945 PM PST SAT DEC 13 2003

.UPDATE...
MADE SOME CHANGES TO TONIGHT PERIOD MAINLY TO DELAY PRECIP ONSET IN
THE NORTH AND UPDATE THE TIMING ON INCREASING WINDS. STILL LOOKS
LIKE A BRIEF BUT INTENSE WIND/SNOW EVENT FOR SUNDAY MORNING. WINDS
WILL BE STRONGEST IN THE 2-3 HRS BEFORE PRECIP ONSET THEN GRADUALLY
WEAKEN AS PRECIP STARTS. GUSTS TO 70 MPH IN VALLEYS AND UP TO 100
MPH NEAR THE SIERRA CREST ARE POSSIBLE.

AS FAR AS PRECIP...RAINFALL RATES NEAR THE COAST HAVE APPROACHED 1
INCH/HR ALONG THE COLD FRONT. PRECIP INTENSITY HAS EVEN BROUGHT SNOW
LEVELS DOWN TO NEAR 1000 FEET IN WESTERN OREGON. EXPECT PRECIP TO
LAST 4-6 HOURS BUT SNOWFALL RATES MAY APPROACH OR EVEN EXCEED 3
INCHES/HR IF BAND HOLDS TOGETHER. CURRENT WARNINGS LOOK GOOD BUT
SNOW AMOUNTS MAY BE A BIT LOW IF THIS BAND HOLDS TOGETHER. WILL LET
MID SHIFT INCREASE ACCUMULATIONS IF NECESSARY AS CURRENT WSW DOES
HIGHLIGHT THE INTENSITY OF THE EVENT AND TO SEE IF BAND REMAINS
INTENSE AS IT HITS SIERRA. WALLMANN

&&

.PREV DISCUSSION...330 PM
...SUNDAY THROUGH TUESDAY...
STRONG COLD FRONT WILL BE PUSHING INTO NRN SIERRA AFTER MIDNIGHT
ACCOMPANIED BY VERY STRONG WINDS AND HEAVY SNOW. TIMING FROM
MESOSCALE MODELS BRINGS FRONTAL PCPN INTO LASSEN COUNTY AROUND
MIDNIGHT AND INTO TAHOE AREA BY 4 AM...THEN FURTHER S INTO MAMMOTH
LAKE AREA AROUND 8 AM. QPF AMOUNTS FROM RFC AND CONSENSUS AMONG
MODELS WOULD SUGGEST AROUND 8-14 INCHES OF SNOW IN HIGHER ELEVATIONS
OF THE SIERRA WITH 4-8 INCHES DOWN TO AROUND 5500-6000 FEET. RAIN
SHADOW WITH STRONG SW WINDS WILL LIMIT ACCUMULATION TO ONLY AN INCH
OR TWO IN WRN NV VALLEYS EAST OF HIGHWAY 395. HIGH WINDS WILL
ACCOMPANY FRONT ACROSS AREA LATE TONIGHT INTO SUNDAY WITH LOCAL
GUSTS TO 60 MPH IN WIND PRONE AREA AND OVER 80 MPH IN THE UPPER
ELEVATIONS. WINDS WILL CREATE CONSIDERABLE BLOWING AND DRIFTING
SNOW IN EXPOSED UPPER ELEVATIONS. SNOW LEVELS STARTING OUT AROUND
6500-7500 FEET TONIGHT THEN LOWERING RAPIDLY TO VALLEY FLOORS
SUNDAY MORNING. SNOW TAPERING TO SNOW SHOWERS SUNDAY AFTERNOON
AND EVENING WITH CLEARING SUNDAY NIGHT. UPPER RIDGE BUILDS OVER
AREA MON AND TUESDAY FOR DRY CONDITIONS WITH LIGHT WINDS. TEMPS
WILL BE SLOW TO RECOVER MONDAY AND TUESDAY IN VALLEYS UNDER
STRONG TEMPERATURE INVERSIONS. CYLKE

...WEDNESDAY THROUGH SATURDAY...
UPPER RIDGE WILL MOVE EAST OVER UTAH AND ALLOW A SOUTHWEST FLOW TO
DEVELOP OVER EASTERN CALIFORNIA AND WESTERN NEVADA ON WEDNESDAY.
PRECIPITATION CHANGES BEGIN WEDNESDAY NIGHT IN NORTHEAST CALIFORNIA
AND SPREADS SOUTH AND EAST ON THURSDAY AND FRIDAY AS LONG FETCH OF
WEST TO SOUTHWEST FLOW ADVECTS PACIFIC MOISTURE AND SHORT WAVE
ENERGY INTO THE REGION.  MOIST FLOW AND PRECIPITATION CHANCES
CONTINUE AT LEAST THROUGH SATURDAY.  BRONG

&&

.REV WATCHES/WARNINGS/ADVISORIES...
NV...HIGH WIND WARNING NVZ002-003...NVZ005...TONIGHT INTO SUNDAY
       MORNING.
  ...WIND ADVISORY NV001...SUNDAY.
  ...WINTER STORM WARNING NV002... LATE TONIGHT INTO SUNDAY.

CA...HIGH WIND WARNING CAZ070-072 TONIGHT INTO SUNDAY MORNING.
  ...HIGH WIND WARNING CAZ073...SUNDAY.
  ...WINTER STORM WARNING ABOVE 5500 FEET...CAZ071...LATE TONIGHT
      INTO SUNDAY MORNING.
  ...WINTER STORM WARNING...CAZ072...LATE TONIGHT INTO SUNDAY.
  ...WINTER STORM WARNING ABOVE 6000 FT...CAZ073...SUNDAY

&&
Hazardous weather outlook, Dec 13, 2:35 PM PST, 10 hours 57 minutes before
CAZ070>073-NVZ001>005-141500-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RENO NV
235 PM PST SAT DEC 13 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN NEVADA...THE EASTERN
SIERRA...AND NORTHEASTERN CALIFORNIA.

.DAY ONE...TODAY

A STRONG PACIFIC STORM SYSTEM WILL APPROACH THE WEST COAST TODAY
AND MOVE ACROSS THE REGION TONIGHT AND SUNDAY. THERE IS THE
POTENTIAL FOR STRONG WINDS AS THIS SYSTEM APPROACHES. HEAVY SNOWFALL
IS ALSO POSSIBLE IN THE SIERRA AND MOUNTAINS OF NORTHEAST
CALIFORNIA. WINTER STORM WARNINGS WILL BE IN EFFECT FROM THIS EVENING
THROUGH SUNDAY AFTERNOON...HIGH WIND WARNINGS WILL ALSO BE IN EFFECT THIS
EVENING THROUGH SUNDAY...ADDITIONAL INFORMATION CAN BE FOUND IN WEATHER
MESSAGES ISSUED BY THE NATIONAL WEATHER SERVICE IN RENO INCLUDING /WWUS45
KREV WSWREV/ AND /WWUS75 KREV NPWREV/.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
THE PACIFIC STORM WILL LINGER INTO SUNDAY AND EXIT THE AREA LATE
SUNDAY NIGHT. ADDITIONAL INFORMATION CAN BE FOUND IN WEATHER MESSAGES
ISSUED BY THE NATIONAL WEATHER SERVICE IN RENO INCLUDING /WWUS45
KREV WSWREV/ AND /WWUS75 KREV NPWREV/.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Mineral/Southern Lyon

When
December 14, 1:32 AM PST
Where
Mineral/Southern Lyon forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
38.780, -118.812 (the zone’s center; the record gives no point)

Wind gust of 53 knots (61 mph) at Rose Creek.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nevada in 2003Every state in 2003This day in weather historyWarnings in Nevada, December 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5328125.